Has your child ever experienced hallucinations while on ADHD meds?

Cindy - posted on 03/20/2009 ( 5 moms have responded )

15

71

0

My son, who is 4 years old, was on Methelphenadayte (generic Ridlin), and was fine on it. He had been taking it for about 7 months with no problems until this past weekend when he began complaining about this apple that was biting, chasing, and crawling on him. It got so bad that we had to take him to the hospital Emergency Room at Children's Hospital in Cincinnati. They did a battery of blood tests, urine tests, and a CT scan, all of which came back totally normal. The doctors deemed it "drug induced psychosis", told me to take him off the meds (not his Clonidine at night though), and to follow up with his ped in 48 hours.

It's been 4 days and he is still, albeit very rarely, mentioning the apple. He could not hear the apple but he described the apple as having a mouth, teeth, hands, arms, legs, feet, eyes, and nose. NO EARS. He made that very clear to us. He tells us that the apple resembles the apple on those Apple Jacks commercials with Apple and Cinna-Mon...He loves apples as a food, so why he chose this as his "demon" I will never know.

Have any of you ever experienced anything like this? If so, what did you do? Thanks to all of you!

If you see this, leave this form field blank.
Powered by RESPECT not THUMPS

5 Comments

View replies by

Michelle - posted on 06/04/2009

15

37

0

Yes! My son, who is now 16, experience weird night-time hallucinations while on Ritalin about 8 years ago. We switched to Adderall and he had the same problem. Very similar to what Kyle posted. He would wake up and say that "the people" wouldn't stop talking, or they wouldn't' stop moving, stop making noise, the shapes wouldn't stop moving, etc. Strange things that we didn't see or hear and couldn't always understand. He would become extremely frightened - practically hysterical - and it was very hard to calm him down. Occasionally, he'd have these episodes in the evening, but most happened in the middle of the night, after he'd been asleep for awhile. The doctors insisted that it could not be his medication, because most of it is out of his system at that time of day. However, within a month of discontinuing his meds, he stopped having these hallucinations. That was 8 years ago and he hasn't ever had another hallucination.

Kyle - posted on 04/30/2009

58

4

14

Wow, this brought back memories. My son is 12 now (6th grade), it has been a while since he's had one of is episodes. Now his only side effects are headaches sometimes. He's on the Daytrana patch, but before that he would take Focalin 10 mg. I think it has been atleast two years ago, and this happened probably 4 or 5 different titmes. He would be sleeping, wake up freaking out. Having a crying/whining fit about something we didn't really understand. We'd try to talk to him and it was like he was just totally weirded out by something. He didn't really know what was going on. It was almost like he was sleeping and we couldn't wake him up, but yet he was awake. Hard to explain, but if you've experience what you have, you may understand. Also, when this would occur, his pupils were so dialated! I really can't remember exactly if he was on the patch then, but I think he was and what the doctor said and what we decided was that he kept the patch on too long for one thing and then we think that he had a lot of caffiene and that's when these things occurred. We have not had any episodes like this once we figured out that the patch on too long and caffiene DO NOT mix! I hope you figured out what was causing this for your son. It is a very scary thing!!

Amanda - posted on 04/27/2009

309

2

18

well we all got up to go to church a couple weeks ago and my one son Kaleb started screaming and freaking out saying this spider thing from OUT of his blanket was coming after him. I was like there is nothing there, but the terror in his eyes and his actions made me believe otherwise. He kept saying the thing was chasing him and was gonna kill him. I have never seen him act like this. Well i hurried up and got into the car and he said that the spider thing had followed him in the car. Well we went to a store and got out quickly and as we were leaving he was sitting there with the door open as I was about to leave. I asked him what he was doing and he said he was letting "it" in. I closed the door and he said the thing's arm broke off. As we were driving he was talking about his arm falling off, but the other arm had something swinging in it and Kaleb was afraid it was gonna kill him.

I almost got into a crash on my way there because he was screaming and lifting his legs up. I got to church and all the people prayed over him and when we went to leave church the spider thing was gone.

That was the only time my son said he seen something and I hope the last. it really freaked me out. I hope that's the last time your son sees anthing too.

Michelle - posted on 03/24/2009

9

1

0

heres the only thing I can add, My son will be ten in May and has adhd/odd they won't put him on stimulant adhd meds, because he has some markers for bi-polar, His docs told me that they have to be very careful with the meds beacuse some of them can bring out a full blown bi-polar episode even some phycosis behavour. They want to put him on something for the aggresson and impulse issue, but we tried abilify for one dose and he had a tic reation of rapid eye blinking. Maybe you ask them about this he is kinda young for them to diagnose with bi-polar but if there is any chance that it could be the case they have to be careful with the meds. they are waiting to rule bi-polar out with my son, his doctor says it sill take a few years possibly.  So for now he does threapy once a week and has an IEP in school.  Hopes this helps a little.

If you see this, leave this form field blank.
Powered by RESPECT not THUMPS

Join Circle of Moms

Sign up for Circle of Moms and be a part of this community! Membership is just one click away.

Join Circle of Moms